untitled design

Antidepressant withdrawal syndrome: what it is and how to avoid it

A antidepressant withdrawal syndrome It is a set of physical and psychological symptoms that can arise when a person stops taking an antidepressant abruptly and, usually, without medical advice.

The exact cause of withdrawal syndrome is not yet fully understood, but it is believed to be related to the brain’s adaptation to the drug.

During treatment with antidepressants, the brain increases levels of neurotransmitters such as serotonin and norepinephrine, which help improve mood. When the medication is stopped abruptly, the levels of these neurotransmitters can decrease rapidly, leading to the onset of the syndrome’s symptoms.

“This is a variable condition that a person experiences when they abruptly stop taking certain medications, but not all of them. Some antidepressants have a short half-life, meaning they are quickly eliminated from the body. So, if a person is taking the medication at the correct dose and stops taking it, they may experience a condition resulting from this stop,” explains Marcos Gebara, psychiatrist and president of the Psychiatric Association of the State of Rio de Janeiro (Aperj).

Not everyone develops the syndrome when they stop using these medications incorrectly. According to the experts interviewed for the report, the symptoms of the syndrome are more common, for example in people with some anxiety disorder previous.

“In general, some people may experience increased anxiety, depression and signs of irritability. But it is important to talk about self-medication and clinical management by untrained professionals. It is very common to come across these issues in the office. In general, use with proper monitoring does not cause problems for the patient”, adds clinical psychologist Marcelle Alfinito.

Symptoms of antidepressant withdrawal syndrome can vary depending on the type of medication, the dose used and the length of treatment. In addition, these symptoms can be psychological or physical, and usually appear within the first 72 hours after stopping the medication.

Psychological symptoms:

  • Anxiety
  • Irritability
  • Insomnia
  • Difficulty concentrating
  • Mood swings

Physical symptoms:

  • Dizziness
  • Headache
  • Nausea
  • Vomiting
  • Fatigue
  • Excessive sweating

Symptoms, their intensity and duration may vary depending on the type of antidepressant, the dose taken by each person, the length of treatment and each person’s individual response.

Treatment for antidepressant withdrawal syndrome usually involves gradually reducing the dose of the medication, under medical supervision. In some cases, your doctor may prescribe other medications to help relieve symptoms, such as anti-anxiety medications or sleeping pills.

“To treat withdrawal syndrome, you just need to gradually stop taking the medication. Stop taking the medication slowly, as it should be done in certain cases. Some medications have a so-called long half-life and you don’t need to stop taking them slowly, you can stop them abruptly, but those with a short half-life you have to stop taking them slowly,” adds the psychiatrist.

Stopping antidepressants causes symptoms in one in three patients

Source: CNN Brasil

You may also like

Analyst identifies promising memecoins
Top News
David

Analyst identifies promising memecoins

Many crypto community members are looking for investment ideas. Crypto analyst @wacy_time1 believes that investors who want to make money

CNH recovers after JPY – BBH
Markets
Joshua

CNH recovers after JPY – BBH

The CNH rallied overnight on the back of JPY strength, BBH FX strategists note. Seven-day repo rate to be PBOC’s

Get the latest

Stay Informed: Get the Latest Updates and Insights

 

Most popular